Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 18, 2018, 6:21 PM EDT for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 18, 2018, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, Laurel County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 106 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:10 PM EDT | FLASH FLOOD | 1 Se North Corbin, KY | WATER OVER THE ROAD ON MASTER STREET IN CORBIN. |
| Aug 18, 7:12 PM EDT | FLASH FLOOD | Corbin, KY | WATER SURROUNDING HOMES ON 5TH STREET IN CORBIN AND WATER IS OVER THE ROAD. |
| Aug 18, 7:15 PM EDT | FLASH FLOOD | 2 Nnw Siler, KY | WATER OVER THE ROAD ON HIGHWAY 1629. |
| Aug 18, 7:15 PM EDT | FLASH FLOOD | Corbin, KY | VIDEO OF FLOWING WATER ONTO THE ROADS IN DOWNTOWN CORBIN. ROADS IN VIDEO LOOK IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561 WGUS53 KJKL 182221 FFWJKL KYC121-125-235-190115- /O.NEW.KJKL.FF.W.0032.180818T2221Z-180819T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 621 PM EDT SAT AUG 18 2018 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Southwestern Laurel County in south central Kentucky... Northwestern Knox County in southeastern Kentucky... Northwestern Whitley County in south central Kentucky... * Until 915 PM EDT. * At 621 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Holly Bay Rec. Area, Moore Hill, Barton, Grove, Dorthae, North Corbin, Woodbine, Keavy, Faber, Vox, Bark Camp and Rye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3692 8431 3705 8426 3698 8398 3686 8410 $$ KAS
3 follow-up statements
880 WGUS73 KJKL 182258 RRA FFSJKL Flash Flood Statement National Weather Service JACKSON KY 658 PM EDT SAT AUG 18 2018 KYC121-125-235-190115- /O.CON.KJKL.FF.W.0032.000000T0000Z-180819T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Laurel KY-Knox KY-Whitley KY- 658 PM EDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR SOUTHWESTERN LAUREL...NORTHWESTERN KNOX AND NORTHWESTERN WHITLEY COUNTIES... At 658 PM EDT, Doppler radar indicated heavy rain had fallen across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Holly Bay Rec. Area, Moore Hill, Barton, Grove, Dorthae, North Corbin, Woodbine, Keavy, Faber, Vox, Bark Camp and Rye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3692 8431 3705 8426 3698 8398 3686 8410 $$ KAS
539 WGUS73 KJKL 182354 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 754 PM EDT SAT AUG 18 2018 KYC121-125-235-190115- /O.CON.KJKL.FF.W.0032.000000T0000Z-180819T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Laurel KY-Knox KY-Whitley KY- 754 PM EDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR SOUTHWESTERN LAUREL...NORTHWESTERN KNOX AND NORTHWESTERN WHITLEY COUNTIES... At 730 PM EDT, local law enforcement ongoing flooding in and around Corbin. Radar estimates that around two inches of rain has fallen. Flash flooding is expected is ongoing. Some locations that will experience flooding include... Holly Bay Rec. Area, Moore Hill, Barton, Grove, Dorthae, North Corbin, Woodbine, Keavy, Faber, Vox, Bark Camp and Rye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3692 8431 3705 8426 3698 8398 3686 8410 $$ KAS
342 WGUS73 KJKL 190110 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 910 PM EDT SAT AUG 18 2018 KYC121-125-235-190119- /O.EXP.KJKL.FF.W.0032.000000T0000Z-180819T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Laurel KY-Knox KY-Whitley KY- 910 PM EDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LAUREL...NORTHWESTERN KNOX AND NORTHWESTERN WHITLEY COUNTIES WILL EXPIRE AT 915 PM EDT... The heavy rain has ended. However, some areas in and around Corbin remain flooded and a flood warning remains in effect for these areas. Please continue to heed any remaining road closures. LAT...LON 3692 8431 3705 8426 3698 8398 3686 8410 $$ KAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:07 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 18, 4:07 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 407 PM EDT Sat Aug 18 2018 .SHORT TERM...(This evening through Sunday night) Issued at 358 PM EDT SAT AUG 18 2018 Current surface observations show a cold front moving over Kentucky, coincident with the passage of an upper level shortwave. Convection has been forming ahead of the front, as seen in current radar signatures, and gradually moving southeast. The main threats with this convection will be heavy rainfall, leading to flooding concerns. A Flood Advisory was issued earlier this afternoon just north of the Mountain Parkway due to higher rain rates in the convection. Rain rates in this line have since decreased, but this will continue be monitored through the evening with the development and progression of other convection. This is particularly true in areas that have seen heavier rainfall during the day such as the area from Breathitt County to Pike County. A Flood Advisory as well as a Flash Flood Warning was recently issued for portions of this area in Floyd County. The HRRR did not seem to have a very good handle on current trends, but the CONSShort did have heavier PoPs in the north with the advancement of the lines of convection. Therefore, used the CONSShort as a baseline for PoPs. Made minor adjustments to better show the current radar trends and expected progression. The cold front is expected to slow and stall just to the south of the Commonwealth. This will keep chances of showers through Sunday, mainly in the southeast. However, a weak upper level ridge will set up Sunday night, bringing a brief lull in precip overnight into Monday. A warm front, associated with a low pressure system located over the Central Plains, will begin to lift northward over Kentucky Monday morning and increase the potential for some showers into the afternoon. Stuck close to guidance and CONSShort for temperatures. Low temperatures tomorrow morning will be in the upper 60s and afternoon highs will be in the low 80s. Lows Monday morning will also be in the upper 60s, but valleys could potentially see slightly cooler temperatures with the clearing of clouds overnight. .LONG TERM...(Monday through Saturday) Issued at 407 PM EDT SAT AUG 18 2018 At the start of the period an upper level short wave trough and associated surface low will be in the vicinity of the IA/NE/MO tri state area. This system will advance east northeast towards the lower Great Lakes. Initially this will result in a warm front moving across the area from Monday into Monday night with a trailing cold front then pushing across the area on Tuesday. With a good flow of deep moisture in advance of this system we'll see increasing shower and thunderstorm chances on Monday, with the best chance for showers and thunderstorms on Tuesday with the cold front. The overall upper level system will be weakening as it moves east northeast, but mid level wind fields still look fairly strong as we move into Monday night and Tuesday. Depending on exact timing of the cold front passage it is possible we could see some strong storms on Tuesday. Some showers may linger into Wednesday, but the end of the week will feature cooler and drier weather as the front moves into the southeastern United States and surface high pressure builds into the area. Temperatures will be below normal for the end of the week before warming again next weekend as surface high pressure slides to our east. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 232 PM EDT SAT AUG 18 2018 The band of steady showers this morning has moved out of the state. The main concern for the afternoon and evening will be convection and thunderstorms that build from the west due to breaks in the cloud cover leading to diurnal heating. This has already begun and is reflected in radar trends and observations at a few of the TAF sites such as SME. Another factor that has been present so far today has been lower ceilings. Most of the TAF sites, except those that have not seen as much steady rain such as SYM, have been reporting LIFR to IFR CIGs into the afternoon thus far. Expecting this to gradually lift through the evening as the cold front makes its way across eastern Kentucky. The concern for the overnight will be the formation of valley fog. Expecting lowering visibilities and ceilings at all TAF sites, but particularly SME, LOZ, and JKL since these sites were the ones that saw the heaviest rainfall today. Have allowed for lowering VIS at SYM and SJS due to ample moisture present, SYM being located near water, and also the proximity of SJS to the heavier rainfall earlier today. Ceilings are expected to lower again through dawn but gradually rise by the end of the TAF period. Winds will generally be out of the southwest and be light, but have the potential to be higher in heavier showers and in thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CGAL LONG TERM...SBH AVIATION...SBH/CGAL
Hazardous weather outlook, Aug 18, 4:09 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 409 PM EDT Sat Aug 18 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 409 PM EDT Sat Aug 18 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through this evening. A few of these could contain locally heavy rainfall, which could result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible tomorrow in the southeast, mainly in the afternoon and evening. Thunderstorms are also possible at times Monday through Tuesday and again on Friday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAL/CGAL/SBH
In the hours before
Special weather statement, Aug 18, 4:43 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
443 PM EDT SAT AUG 18 2018
KYZ050-051-182130-
Montgomery-Bath-
443 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND WESTERN
BATH COUNTIES...
At 442 PM EDT, a strong thunderstorm was located near Sharpsburg, or
7 miles north of Mount Sterling, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Sharpsburg, Preston,
Reynoldsville, Wyoming, Sideview, Peasticks, Walkers Crossing, Flat
Creek, Coons Station, Odessa, Stepstone, Bourbon Furnace, Gatewoods
Station, Slate Valley, Crooks, Bethel and Stoops.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3823 8369 3821 8370 3820 8367 3820 8366
3799 8376 3799 8377 3797 8378 3810 8407
3811 8408 3813 8407 3817 8399 3826 8390
TIME...MOT...LOC 2042Z 290DEG 15KT 3818 8398
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:29 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Magoffin, Menifee, Morgan, Powell and 1 more | 90 min |
| Aug 18, 3:28 PM EDT | Areal Flood Advisory | JKL | Floyd | 3 hr |
| Aug 18, 3:42 PM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Aug 18, 3:48 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 3 hr |
| Aug 18, 4:24 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 18, 4:34 PM EDT | Flash Flood Warning | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 18, 4:43 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 47 min |
| Aug 18, 4:50 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery | 2 hr |
| Aug 18, 4:53 PM EDT | Flash Flood Warning | JKL | Bath, Fleming | 2 hr |
| Aug 18, 5:34 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Aug 18, 5:47 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 18, 6:35 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.